Alert archive / Massachusetts / Wind Chill Advisories in 2007

Wind Chill Advisory 5, NWS Boston/Norton, MA

March 8, 20074 counties in Massachusetts

NWS Boston/Norton, MA issued this wind chill advisory at Mar 8, 2007, 2:17 PM EST for 4 counties in Massachusetts. It took effect at Mar 8, 2007, 8:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2007, 2:17 PM EST (19:17 UTC)
In effect from
Mar 8, 2007, 8:00 PM EST
Expired
Mar 9, 2007, 4:46 AM EST
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
118 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBOX 081917
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
217 PM EST THU MAR 8 2007

MAZ002-004-008-009-012-090400-
/O.NEW.KBOX.WC.Y.0005.070309T0100Z-070309T1200Z/
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...BARRE...FITCHBURG...
CHESTERFIELD...BLANDFORD...MILFORD...WORCESTER
217 PM EST THU MAR 8 2007

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EST
FRIDAY.

THIS ADVISORY INCLUDES THE EAST SLOPES OF THE BERKSHIRES AND
WORCESTER COUNTY.

ALTHOUGH WINDS WILL DIMINISH TONIGHT...THEY WILL BE STRONG ENOUGH
OVER THE HIGHER ELEVATIONS OF WESTERN AND CENTRAL MASSACHUSETTS TO
BRING WIND CHILLS DOWN TO 15 BELOW ZERO TONIGHT AND EARLY FRIDAY
MORNING.

IF YOU WILL BE OUTSIDE TONIGHT OR EARLY FRIDAY MORNING...DRESS IN
LAYERS AND WEAR A HAT AND GLOVES TO PROTECT YOURSELF FROM THE COLD.
MAKE SURE CHILDREN ARE DRESSED WARMLY FOR THE TRIP TO SCHOOL FRIDAY
MORNING.

$$

JWD
1 follow-up statement
000 
WWUS41 KBOX 090946
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
446 AM EST FRI MAR 9 2007

MAZ002-004-008-009-012-091100-
/O.CAN.KBOX.WC.Y.0005.000000T0000Z-070309T1200Z/
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...BARRE...FITCHBURG...
CHESTERFIELD...BLANDFORD...MILFORD...WORCESTER
446 AM EST FRI MAR 9 2007

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE WIND
CHILL ADVISORY FOR THE EAST SLOPES OF THE BERKSHIRES AND WORCESTER
COUNTY IN MASSACHUSETTS.

A FRIGID AIRMASS COVERS SOUTHERN NEW ENGLAND EARLY THIS MORNING.
IF YOU ARE VENTURING OUTDOORS THIS MORNING IT IS STILL RECOMMENDED
TO WEAR LAYERS OF CLOTHING AND COVER THE FACE AND HANDS WITH A
HAT...SCARF AND MITTENS. FROSTBITE CAN STILL OCCUR WITHIN MINUTES.

HOWEVER WINDS HAVE SUBSIDED AND THUS THE WIND CHILL ADVISORY HAS
BEEN CANCELLED.

$$

STRAUSS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind chill advisory went out at Mar 8, 2:09 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 8, 2:09 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
209 PM EST THU MAR 8 2007

...RECORD COLD TONIGHT WILL GIVE WAY TO A WARMING TREND BY WEEKEND...

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPDATE TO ADD WIND CHILL ADVISORY...SEE BELOW.

PREFRONTAL TROUGH HAS PUSHED THROUGH SOUTHERN NEW ENGLAND...
AND ARCTIC FRONT IS EDGING THROUGH SW NH AS OF 1 PM. FRONT WILL
CONTINUE TO PUSH S THROUGH AFTERNOON AND WILL INTRODUCE MUCH COLDER
AIR INTO REGION.

SATELLITE AND RADAR SHOW PLENTY OF CLOUD STREETS AND FLURRIES
THROUGHOUT REGION AS INSTABILITY INCREASES. MODELS SHOW STEEP LOW
LEVEL LAPSE RATES OF 9C/KM...AND AS FRONT DROPS S WE EXPECT TO SEE
ACTIVITY INCREASE THROUGH LATE AFTERNOON. WE STILL DO NOT THINK ANY
HEAVIER SNOW SHOWERS OR SQUALLS WILL BE TOO WIDESPREAD...SO IT WILL
BE MORE OF A LOCALIZED OCCURRENCE AT BEST. ONE RECENTLY MOVED THROUGH
MANCHESTER AND DROPPED VISIBILITY TO 1 1/2SM. 12Z NAM AND 10KM BOX
WRF SUGGEST COASTAL PLAIN FROM CAPE ANN INTO BOSTON AND CAPE COD WILL
BE FOCUS FOR ANY SIGNIFICANT ACTIVITY...PRIMARILY BETWEEN 1 AND 5
PM...BUT RIGHT NOW WE ONLY EXPECT A DUSTING OF ACCUMULATION AT BEST.

CLEARING SETS IN THIS EVENING AS DRYING AND SUBSIDENCE INCREASES OVER
REGION...WITH CLEAR SKIES PERSISTING INTO FRI AS HIGH PRESSURE BUILDS
OVERHEAD.

GUSTY WINDS WILL DIMINISH QUICKLY AS WELL TONIGHT...SETTING STAGE FOR
IDEAL RADIATIONAL COOLING ESPECIALLY AWAY FROM COAST. ALL MOS
GUIDANCE /NGM...ETA AND GFS/ APPEARS TO BE TOO WARM WHICH IS A
TYPICAL BIAS IN COLD OUTBREAKS. WE WILL CONTINUE TO GO BELOW MOS AND
SIDE CLOSER TO NAM 2M TEMPERATURES WHICH BRINGS LOWS BELOW ZERO
ACROSS FAR INTERIOR...WELL DOWN INTO SINGLE NUMBERS FOR HARTFORD...
PROVIDENCE AND BOSTON...AND CLOSE TO 10F ON CAPE COD AND ISLANDS.

ALTHOUGH WINDS WILL DIMINISH TONIGHT...WIND CHILLS WILL STILL MANAGE
TO FALL TO 15 BELOW ACROSS SOME OF HIGHER ELEVATIONS...PRIMARILY ON
EAST SLOPES OF BERKSHIRES AND IN WORCESTER COUNTY...WHERE WE WILL
ISSUE A WIND CHILL ADVISORY IN COLLABORATION WITH WFO ALBANY. CRITERIA
IS LOWER IN SW NH /-20F/ SO WE DO NOT NEED AN ADVISORY THERE.
ELSEWHERE WIND CHILLS WILL GET DOWN TO 10 BELOW ZERO TONIGHT.

OTHERWISE...WARMING TREND GETS UNDERWAY FRI AS HIGH PRESSURE MOVES
OFFSHORE AND FLOW TURNS SW. WARM ADVECTION WILL BRING GRADUAL
INCREASE IN HIGH CLOUDS FRI AFTERNOON AND FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COMING SOON.

&&

.AVIATION /19Z-18Z/...
ARCTIC FRONT IS PUSHING THROUGH SW NH...WHILE PREFRONTAL TROUGH HAS
ALREADY BROUGHT WINDS TO NW AS WELL AS AN INCREASE IN GUSTS. EXPECT
N/NW WINDS TO PREVAIL THROUGH THIS EVENING WITH STRONGEST GUSTS UNTIL
23Z WITH PASSAGE OF ARCTIC FRONT. SUSTAINED WINDS MAY REACH 25KT ON
COASTAL PLAIN WITH 35KT GUSTS...WHILE INLAND WINDS WILL BE A BIT
LOWER WITH SUSTAINED 15-20KT AND GUSTS TO 30KT. WIND WILL CONTINUE TO
PRODUCE MECHANICAL TURBULENCE AND ASSOCIATED LLWS. WE HAVE SEEN
SEVERAL PIREPS MENTIONING LLWS SO FAR THIS AFTERNOON.

WINDS WILL DROP OFF QUICKLY TONIGHT...AROUND 00Z INLAND AND 06Z ALONG
COAST...AS HIGH PRESSURE BUILDS OVERHEAD. LIGHT NW OR LIGHT/VARIABLE
WINDS BECOME W/SW 10KT FRI.

SATELLITE AND RADAR SHOW PLENTY OF CLOUD STREETS OVER SOUTHERN NEW
ENGLAND WITH FLURRIES AND ISOLATED HEAVIER SNOW SHOWERS. THESE WILL
PERSIST THROUGH LATE AFTERNOON BUT CONDITIONS SHOULD STAY VFR. A FEW
LOCATIONS COULD DROP TO IFR WITH 2SM -SHSN AND CEILINGS BKN015...BUT
THAT WILL BE BRIEF. MOST LIKELY LOCATIONS INCLUDE INTERIOR HIGHER
TERRAIN AND PERHAPS COASTAL PLAIN...WHERE LOW LEVEL CONVERGENCE IS
MAXIMIZED.

CLEARING WILL SET IN THIS EVENING WITH CLEAR SKIES LASTING INTO FRI.

OUTLOOK 18Z FRI TO 12Z SAT...
VFR. GRADUAL INCREASE IN HIGH CLOUDS WITH CEILINGS AOA 15KFT. SW
WINDS INCREASE TO 15-20KT ALONG COAST AND 10KT OR LESS INLAND.

&&

.MARINE...
GALE WARNINGS REMAIN POSTED FOR OUTER WATERS AS WELL AS CAPE COD BAY
AND NANTUCKET SOUND INTO THIS EVENING...WHERE CORE OF STRONGEST
WINDS WILL PASS THIS AFTERNOON. WE ARE ALREADY SEEING GALES OVER
WATERS NEAR MERRIMACK RIVER...AND 12Z MODELS INDICATE 35KT GALES ARE
LIKELY UNTIL THIS EVENING. ELSEWHERE...GUSTS SHOULD HOLD BETWEEN 25
AND 30KT.

WINDS DIMINISH QUICKLY LATE TONIGHT AS HIGH PRESSURE BUILDS OVERHEAD.
LIGHT S/SW WINDS DEVELOP FRI...BEFORE SW WINDS INCREASE TO 15-20KT
FRI NIGHT AND EARLY SAT MORNING.

LONG TERM COMING LATER.

&&

.CLIMATE...
WORCESTER WILL PROBABLY SET A RECORD LOW MAXIMUM FOR TODAY. HIGH SO
FAR HAS BEEN 21 AT 1230 PM...AND RECORD IS 22 SET IN 1986. ARCTIC
FRONT MOVING THROUGH WILL PUT AN END TO ANY FURTHER WARM UP.

WIDESPREAD RECORD COLD AHEAD TONIGHT...WITH RECORD LOWS EXPECTED TO
FALL AT BOSTON...WINDSOR LOCKS AND PROVIDENCE. RECORD FOR WORCESTER
APPEARS TO BE OUT OF REACH.

RECORD LOWS FOR FRI MARCH 9 AND /FORECAST LOW/...
PROVIDENCE...... 9 IN 1943 /6/
BOSTON.......... 8 IN 1943 /4/
WINDSOR LOCKS... 5 IN 1978 /2/
WORCESTER....... -6 IN 1943 /-1/

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 7 AM EST FRIDAY
     FOR MAZ002-004-008-009-012.

NH...NONE.
RI...NONE.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ231-232-250-
     254-255.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ233>235-
     237.

     SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR ANZ230-
     236.

&&

SHORT TERM...JWD
LONG TERM...FRANK
Hazardous weather outlook, Mar 8, 4:00 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EST THU MAR 8 2007

ANZ230>237-250-254-255-270-CTZ002>004-MAZ002>024-026-NHZ011-012-
015-RIZ001>008-090900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EST THU MAR 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS...
MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL
RHODE ISLAND...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A LOW RISK OF SNOW SQUALLS THIS AFTERNOON ACROSS EASTERN
MASSACHUSETTS.  IF SQUALLS DEVELOP...EXPECT BRIEF BURST OF SNOW AND
GUSTY WINDS.

AN ARCTIC FRONT WILL PASS THROUGH THE REGION THIS AFTERNOON FROM
NORTH TO SOUTH. THE FRONT WILL USHER IN ANOTHER VERY COLD AIRMASS
FOR MARCH. WIND CHILL VALUES TONIGHT WILL DROP INTO THE -10 TO -15
RANGE ACROSS MOST OF SOUTHERN NEW ENGLAND.

LIGHT TO MODERATE FREEZING SPRAY IS EXPECTED TONIGHT ACROSS THE
SOUTHERN NEW ENGLAND COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED IF SNOW SQUALLS DEVELOP THIS
AFTERNOON.

EVT/NOCERA

Nearby

Wind Chill Advisories in Massachusetts, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.